[Skip to Content]
[Skip to Content Landing]
Article
November 20, 1996

Intranasal Lidocaine for Treatment of Migraine

Author Affiliations

Diamond Headache Clinic Chicago, Ill

JAMA. 1996;276(19):1553. doi:10.1001/jama.1996.03540190025020
Abstract

To the Editor.  —The suggested use of intranasal lidocaine 4% for the acute treatment of migraine is an interesting proposition that may offer hope as a useful analgesic option. However, the article by Dr Maizels and colleagues1 did not clearly address the use and dosage of this medication. In high doses, lidocaine can cause significant morbidity, resulting in confusion, agitation, seizures, and cardiac dysrhythmias. Intranasal lidocaine can be absorbed systemically and could be potentially toxic if the patient uses the agent excessively. The risk for toxicity due to frequent use is underscored by the brief duration of action of lidocaine and the high recurrence rate of acute migraine. Also, the authors note the high relapse rate for headache early after treatment. Further studies are essential to determine safe and judicious prescription labeling of lidocaine for treatment of acute migraine.

×